Alert archive / Utah / Flash Flood Warnings in 2011
Flash Flood Warning 37, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 17, 2011, 12:45 PM MDT for Grand County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2011, 12:45 PM MDT (18:45 UTC)
- Expired
- Sep 17, 2011, 6:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Grand County, UT
The radar
The Grand Junction radar (KGJX), 118 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
389 WGUS55 KGJT 171845 FFWGJT UTC019-180030- /O.NEW.KGJT.FF.W.0037.110917T1845Z-110918T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1245 PM MDT SAT SEP 17 2011 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL GRAND COUNTY IN EAST CENTRAL UTAH... * UNTIL 630 PM MDT * AT 1232 PM MDT...NATIONAL PARK SERVICE OFFICIALS REPORTED FLASH FLOODING WITHIN ARCHES NATIONAL PARK NEAR THE DELICATE ARCH TRAIL HEAD. THE NORMALLY DRY SALT WASH NOW HAS 4.5 FEET OF WATER FLOWING THROUGH IT AND WAS ACTIVELY FLOWING ACROSS THE DELICATE ARCH ACCESS ROAD. THIS FLOODING HAS RESULTED FROM HEAVY RAINS WHICH OCCURRED LAST NIGHT AND EARLY THIS MORNING NORTH OF THE PARK. AS DICTATED BY PREVIOUS EXPERIENCE WITH THE SALT WASH...IT WILL TAKE SEVERAL HOURS FOR THE FLOODING TO SUBSIDE. UNTIL THEN...THE NATIONAL PARK SERVICE HAS CLOSED THE DELICATE ARCH ACCESS ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3876 10952 3873 10949 3872 10952 3875 10954 $$ NL
2 follow-up statements
809 WGUS75 KGJT 172130 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 330 PM MDT SAT SEP 17 2011 UTC019-180030- /O.CON.KGJT.FF.W.0037.000000T0000Z-110918T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAND UT- 330 PM MDT SAT SEP 17 2011 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL GRAND COUNTY UNTIL 630 PM MDT... AT 328 PM MDT...LOCAL PARK SERVICE EMPLOYEES IN ARCHES NATIONAL PARK REPORTED THAT FLASH FLOODING WAS OCCURRING IN THE VICINITY OF SALT WASH. WATER LEVELS HAVE STARTED TO SLOWLY RECEDE...ALTHOUGH OVER 2 FEET OF WATER REMAINED FLOWING THROUGH LOW WATER CROSSING ALONG THE SALT WASH. ADDITIONAL THUNDERSTORMS NORTH OF THE PARK WILL SEND MORE WATER THROUGH THE SALT WASH THIS EVENING...SO SOME SLIGHT RISES IN WATER LEVELS WILL REMAIN POSSIBLE THROUGH 630 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3876 10952 3873 10949 3872 10952 3875 10954 $$ JDC
289 WGUS75 KGJT 180030 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 630 PM MDT SAT SEP 17 2011 UTC019-180044- /O.EXP.KGJT.FF.W.0037.000000T0000Z-110918T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAND UT- 630 PM MDT SAT SEP 17 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL GRAND COUNTY WILL BE ALLOWED TO EXPIRE AT 630 PM MDT... EXCESS RUNOFF FROM RECENT HEAVY RAINFALL HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3876 10952 3873 10949 3872 10952 3875 10954 $$ JDC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 10:50 AM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 17, 10:50 AM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1050 AM MDT SAT SEP 17 2011 .UPDATE... LAST IN A SERIES OF SHORTWAVE TROUGHS WILL CONTINUE TO SWEEP ACROSS THE AREA LATE THIS MORNING AND THROUGH THE EARLY PART OF THE AFTERNOON. AS A RESULT...EXPECT SCATTERED TO NUMEROUS SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS TO CONTINUE. LATEST FORECAST SEEMS TO HAVE THIS ACTIVITY WELL HANDLED SO WILL NOT BE UPDATING AT THIS TIME. AVIATION FORECAST UPDATED BELOW. && .SHORT TERM /TODAY THROUGH SUNDAY NIGHT/... UPPER LEVEL VORT CENTER OVER SOUTHEAST UTAH IS RESPONSIBLE FOR THE CONTINUED SHOWERS AND THUNDERSTORMS ACROSS SAN JUAN COUNTY UTAH. THIS ACTIVITY IS SPREADING EAST INTO SW COLORADO AND WILL SET THE TONE FOR THE WEATHER CONDITIONS EXPECTED TODAY. THE AIR MASS REMAINS MOIST AND UNSTABLE FOR THE NEXT TROUGH THAT IS CURRENTLY CROSSING UTAH EARLY THIS MORNING. MODEL DATA DEPICTING SOME DECENT BULK SHEAR UPWARDS TO 30 KNOTS TODAY AS THE TROUGH AXIS MOVES ACROSS WRN COLORADO EARLY THIS AFTERNOON. COULD SEE STRONG THUNDERSTORMS...BUT MODELS SHOW MIXED LAYER CAPE VALUES OF LESS THAN 500 J/KG. THESE VALUES WILL BE DECREASING DURING THE PEAK HEATING HOURS AS MUCH OF THE FORECAST AREA WILL BE BEHIND THE DEPARTING SHORT WAVE BY 21Z (3 PM MDT) THIS AFTERNOON. EXTENSIVE CLOUD COVER THIS MORNING AND AN ENVIRONMENT THAT HAS BEEN RAIN COOLED BY FRIDAYS CONVECTIVE ACTIVITY ACCOUNTS FOR THE POOR CAPE VALUES PROGGED FOR TODAY. THE SHARP TROUGH AXIS AT 300 MB WILL PROVIDE DYNAMICAL LIFT AND SOME MID LEVEL COOLING WILL STEEPEN LAPSE RATES ALOFT...AND THIS COULD COMPENSATE FOR THE LOW CAPE VALUES. EXPECT SOME THUNDERSTORMS TO BE STRONG WITH LOCALLY HEAVY RAINERS WITH POSSIBLE HAIL...WOULD NOT BE SURPRISED IF ONE OR TWO STORMS BECOME MARGINALLY SEVERE. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE EARLY AFTERNOON...BY LATE AFTERNOON DRIER AIR ALOFT ARRIVES BEHIND THE TROUGH. THERE IS A SECONDARY AND MUCH WEAKER VORT LOBE THAT CROSSES NE UTAH AND NW COLORADO OVERNIGHT AND MAY TRIGGER A SHOWER OR STORM AFTER THE MAIN TROUGH PASSAGE. BUT THE OVERALL TREND WILL BE FOR DIMINISHING CONVECTIVE ACTIVITY EARLY IN THE EVENING...ESPECIALLY ACROSS THE SOUTH. TONIGHT...EXPECT CLEARING CONDITIONS FOR MUCH OF THE AREA EXCEPT FOR SOME CLOUDS LINGERING TOWARD THE DIVIDE. BOUNDARY LAYER MOISTURE WILL LINGER AND SOME PATCHY FOG MAY DEVELOP ALONG SOME RIVER VALLEYS...BUT WILL SEE HOW THINGS PLAY OUT BEFORE ADDING TO THE GRIDS. SUNDAY...MUCH MORE STABLE AS THE FLOW ALOFT BECOMES NORTHWESTERLY AND ANTICYCLONIC. LOW TOP CONVECTIVE CELLS ARE STILL POSSIBLE OVER THE WESTERN SLOPE HIGH COUNTRY IN THE AFTERNOON...BUT ANY STORMS WOULD BE ISOLATED AND SHORT LIVED AS DYNAMICAL SUPPORT WILL BE LACKING AND LOW CONVECTIVE POTENTIAL. MORE SUNSHINE IS ANTICIPATED WHICH WILL RESULT IN SLIGHTLY HIGHER AFTERNOON TEMPERATURES. .LONG TERM /MONDAY THROUGH FRIDAY/... MODELS HAVE TRENDED A BIT SLOW AND STRONGER WITH THE SHORTWAVE THAT MOVES THROUGH THE NORTHERN ROCKIES ON MONDAY AND CLOSES OFF A CIRCULATION ACROSS THE NORTHEAST PLAINS/WESTERN GREAT LAKES BY TUESDAY. THROUGH THIS TIME BULK OF MODELS IN FAIR AGREEMENT...BUT BY MID WEEK...THE GFS BECOMES A STRONG OUTLIER...EVEN COMPARED TO IT/S RUN FROM 24 HOURS AGO. CURRENT FORECAST SIDED AWAY FROM THIS SOLN AND CONFIDENCE HIGHER IN DOING THE SAME TODAY SO NO REAL BIG CHANGES ARE PLANNED WITH BULK OF THE UPCOMING WEEK EXPECTED TO BE DRY AND SEASONABLE. THE ONLY REAL SIGNAL FOR MORE ORGANIZED CONVECTION LOOKS TO BE ON TUESDAY AFTERNOON WHEN MOISTURE MAY BE FORCED BACK WESTWARD OVER THE SOUTHERN ROCKIES IN THE UPSLOPE FLOW BEHIND A STRONG COLD FRONT SAGGING DOWN THE HIGH PLAINS. THIS MOISTURE WILL BE PUSHED UNDER STEEPER MID LEVEL LAPSE RATES AND EMBEDDED WEAK IMPULSES SEEN BEST IN THE 1.5 PVU PRESSURE FIELDS PUSHING INTO SOUTHERN COLORADO DURING PEAK HEATING. AS SUCH WILL LEAVE BEST...BUT STILL ISOLATED...THUNDERSTORM CHANCES ACROSS THE SAN JUAN RANGE TUESDAY AFTERNOON...THOUGH CENTRAL MOUNTAINS MAY SEE SOME ISOLATED STORMS AS WELL. LEANING AWAY FROM MEX GUIDANCE WHICH WILL LEAVE TEMPERATURES AT OR SLIGHTLY ABOVE NORMAL READINGS FOR NEXT WEEK. && .AVIATION... AN UPPER LEVEL DISTURBANCE SWEEPING EASTWARD ACROSS WESTERN COLORADO WILL CONTINUE TO GENERATE SHOWERS AND EMBEDDED THUNDERSTORMS THROUGH THE REMAINDER OF THE MORNING AND INTO THE EARLY AFTERNOON HOURS. THIS ACTIVITY WILL MAINLY IMPACT AIRFIELDS TO THE RIGHT OF AN AREA BOUNDED BY A 20SW K4BL-KVEL-40N KSBS-KPSO-20SW K4BL LINE. FOR MUCH OF THE AREA...FLIGHT CONDITIONS WILL REMAIN VFR THOUGH HEAVIER SHOWERS AND THUNDERSTORMS WILL BRING MVFR CIGS AND/OR VSBY. MOUNTAIN OBSCURATIONS WILL BE COMMON. MUCH OF THIS ACTIVITY WILL DIMINISH EARLY THIS EVENING. LATER TONIGHT AND SUNDAY...VFR CONDITIONS WILL BE THE RULE. HOWEVER...THE HIGH VALLEYS AROUND KASE...KEGE AND KRIL CAN EXPECT SOME LOW STRATUS AND AREAS OF FOG LATE TONIGHT AND EARLY SUNDAY MORNING. LOCALIZED IFR CIGS AND VSBY ARE POSSIBLE IN THESE AREAS. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && UPDATE.......NL SHORT TERM...PF LONG TERM....DP AVIATION.....PF
Hazardous weather outlook, Sep 17, 6:01 AM MDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 601 AM MDT SAT SEP 17 2011 COZ001>014-017>023-UTZ022>025-027>029-181215- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 601 AM MDT SAT SEP 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO... SOUTHWEST COLORADO...WEST CENTRAL COLORADO...UT...EAST CENTRAL UTAH...NORTHEAST UTAH AND SOUTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH EARLY AFTERNOON. THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS THAT PRODUCE GUSTY WINDS TO 30 MPH AND SMALL HAIL. MODERATE TO HEAVY RAIN SHOWERS WILL ACCOMPANY THUNDERSTORMS TODAY. ACTIVITY IS EXPECTED TO DECREASE FROM THE WEST BY LATE AFTERNOON...ALTHOUGH SOME ISOLATED SHOWERS AND THUNDERSTORMS MAY OCCUR OVER NORTHEAST UTAH AND NORTHWEST COLORADO THROUGH THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY THROUGH TUESDAY...ISOLATED THUNDERSTORMS MAY OCCUR EACH AFTERNOON OVER THE HIGH COUNTRY OF WESTERN COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY...BUT REPORTS OF RAINFALL AMOUNTS AND ANY HAIL WILL BE APPRECIATED.
In the hours before
Special weather statement, Sep 17, 11:03 AM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1103 AM MDT SAT SEP 17 2011 COZ021-UTZ022-028-171745- FOUR CORNERS/UPPER DOLORES RIVER CO-LA SAL AND ABAJO MOUNTAINS UT-SOUTHEAST UTAH UT- 1103 AM MDT SAT SEP 17 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN...NORTHWESTERN MONTEZUMA AND SOUTHWESTERN DOLORES COUNTIES UNTIL 1145 AM MDT... AT 1100 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF BLANDING...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... RURAL EASTERN SAN JUAN COUNTY THROUGH 1145 AM MDT RURAL SOUTHWESTERN DOLORES COUNTY THROUGH 1145 AM MDT RURAL NORTHWESTERN MONTEZUMA COUNTY THROUGH 1145 AM MDT TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3761 10872 3738 10883 3758 10938 3775 10930 NL
Nearby
Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.